Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 17, 2018, 5:59 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 5:59 PM MDT (23:59 UTC)
- Expired
- May 17, 2018, 6:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bannock County, ID, Bingham County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 9 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 12.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
606
WUUS55 KPIH 172359
SVRPIH
IDC005-011-077-180045-
/O.NEW.KPIH.SV.W.0009.180517T2359Z-180518T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
559 PM MDT THU MAY 17 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Northwestern Bannock County in southeastern Idaho...
Northeastern Power County in southeastern Idaho...
Southwestern Bingham County in southeastern Idaho...
* Until 645 PM MDT
* At 559 PM MDT, a severe thunderstorm was located over northeastern
American Falls Reservoir, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
American Falls Reservoir, Fort Hall Buffalo Lodge, Springfield,
Rockford, Moreland, Pingree, Pocatello Airport, Taber and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4292 11250 4290 11275 4340 11282 4336 11231
TIME...MOT...LOC 2359Z 184DEG 15KT 4300 11262
HAIL...1.00IN
WIND...60MPH
$$
Hinsberger2 follow-up statements
182
WWUS55 KPIH 180021
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
621 PM MDT THU MAY 17 2018
IDC005-011-077-180045-
/O.CON.KPIH.SV.W.0009.000000T0000Z-180518T0045Z/
Bannock ID-Power ID-Bingham ID-
621 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN BANNOCK...NORTHEASTERN POWER AND SOUTHWESTERN
BINGHAM COUNTIES...
At 621 PM MDT, a severe thunderstorm was located over Pingree or 12
miles northeast of American Falls Reservoir, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
American Falls Reservoir, Springfield, Rockford, Moreland, Pingree,
Taber and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4294 11254 4294 11276 4340 11282 4336 11231
TIME...MOT...LOC 0021Z 184DEG 15KT 4309 11261
HAIL...1.00IN
WIND...60MPH
$$
Hinsberger327
WWUS55 KPIH 180041
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
641 PM MDT THU MAY 17 2018
IDC005-011-077-180048-
/O.EXP.KPIH.SV.W.0009.000000T0000Z-180518T0045Z/
Bannock ID-Power ID-Bingham ID-
641 PM MDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT
645 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. Wind gusts to 40
mph and small hail are still possible as this storm progresses to
the north.
LAT...LON 4294 11254 4294 11276 4340 11282 4336 11231
TIME...MOT...LOC 0038Z 184DEG 15KT 4313 11261
$$
HinsbergerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 17, 2:30 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 230 PM MDT Thu May 17 2018 .SHORT TERM...Tonight through Sunday. More showers and thunderstorms are expected this evening through Sunday. Brunt of activity in central mountains tonight but all of southeast Idaho may see activity with main threat today of hail. Could see isolated severe storms as well. Widespread activity Friday across all areas with many areas getting over a tenth of an inch of rain through Friday with localized amounts over a half inch expected. Brunt of activity Saturday expected in far east in mountains along Wyoming and Utah borders. Activity should be much less on Sunday in between systems and coverage mainly in mountains but unstable enough still for at least isolated coverage everywhere. Expect slightly cooler than normal high temperatures Friday with the expected cloud cover and warming to right around normal Saturday and Sunday. GK .LONG TERM...Monday Through Thursday. Very few changes made to the long-term forecast grids as we are monitoring active convection this afternoon. Same general idea of an unsettled weather pattern continues next week as yet another low pressure system slowly moves onshore across California and into our region, bringing daily chances for scattered showers and thunderstorms, maximized during the afternoon and evening hours coincident with peak heating and instability. Did increase PoPs Wednesday afternoon/eve and Thursday afternoon/eve as the low looks to be nearly overhead with decent shower/storm coverage projected on the models. This one looks like another slow mover, and may not clear our region until Friday. High temperatures look to largely remain in the 70s throughout the week (60s at higher elevations), with Wednesday and Thursday looking coolest. - KSmith/GK && .AVIATION...Trends of showers and thunderstorms will continue in southeast Idaho through Friday. Have vicinity thunderstorms at all sites this afternoon and evening. Should stay VFR except under a heavy shower. Winds generally light except near thunderstorm outflow. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 17, 1:58 PM MDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Pocatello ID 158 PM MDT THU MAY 17 2018 IDZ023-025-172045- Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID- 158 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU... SOUTHEASTERN FRANKLIN AND BEAR LAKE COUNTIES UNTIL 245 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over Saint Charles or 7 miles northwest of Bear Lake Idaho Portion. This storm was moving north at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles, Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Georgetown Summit, Liberty, Clear Creek Ranger Station, Emmigrant Summit and Bennington. LAT...LON 4255 11113 4204 11122 4205 11163 4258 11152 TIME...MOT...LOC 1958Z 240DEG 0KT 4211 11145 GK
Local storm report, May 17, 2:32 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 5 E LUND 42.65N 111.79W
05/17/2018 M0.50 INCH CARIBOU ID PUBLIC
PEA TO DIME SIZE HAIL FELL FOR 3-5 MINUTES
AND BRIEFLY LIGHTLY COVERED THE GROUND IN
THE VALLEY NORTHWEST OF GRACE AND SOUTHEAST
OF BANCROFT, NOT FAR FROM THE CARIBOU COUNTY
LANDFILL.
&&
KSMITHSpecial weather statement, May 17, 2:59 PM MDT, 3 hours before
Special Weather Statement National Weather Service Pocatello ID 259 PM MDT THU MAY 17 2018 IDZ022-172130- South Central Highlands ID- 259 PM MDT THU MAY 17 2018 ...STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL IN WEST CENTRAL CASSIA COUNTY... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Oakley Reservoir. this storm was nearly stationary. Nickel size hail will be possible with this storm. Locations impacted include... Oakley and Bostetter Ranger Station. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4211 11407 4215 11427 4238 11417 4227 11386 TIME...MOT...LOC 2058Z 210DEG 4KT 4218 11410 KSMITH/HINSBERGER
Local storm report, May 17, 3:45 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM FUNNEL CLOUD WNW STONE 42.02N 112.70W
05/17/2018 ONEIDA ID DEPT OF HIGHWAYS
IDAHO DEPARTMENT OF TRANSPORTATION EMPLOYEE REPORTED A
FUNNEL CLOUD APPROXIMATELY 5 MILES WNW OF STONE, OR 10
MILES SOUTHWEST OF HOLBROOK. NO CONFORMATION OF TOUCHDOWN
AT THIS TIME.
&&
ADESMETLocal storm report, May 17, 4:22 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
422 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 NNE HOLBROOK 42.22N 112.63W
05/17/2018 E0.25 INCH ONEIDA ID TRAINED SPOTTER
&&
NPSpecial weather statement, May 17, 5:40 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Pocatello ID 540 PM MDT THU MAY 17 2018 IDZ019-020-180015- Upper Snake Highlands ID-Upper Snake River Plain ID- 540 PM MDT THU MAY 17 2018 ...Strong thunderstorm with large hail and strong winds just northeast of Hamer UNTIL 615 PM MDT... At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Hamer or 15 miles southeast of Dubois, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Saint Anthony Sand Dunes. LAT...LON 4399 11171 4386 11206 4400 11221 4421 11199 TIME...MOT...LOC 2338Z 233DEG 29KT 4398 11205 AD/JAH
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:33 PM MDT | Special Weather Statement | PIH | Fremont | 27 min |
| May 16, 6:57 PM MDT | Special Weather Statement | PIH | Fremont | 33 min |
| May 17, 2:03 AM MDT | Special Weather Statement | PIH | Franklin | 42 min |
| May 17, 1:13 PM MDT | Special Weather Statement | PIH | Butte | 47 min |
| May 17, 1:58 PM MDT | Special Weather Statement | PIH | Bear Lake | 47 min |
| May 17, 2:59 PM MDT | Special Weather Statement | PIH | Cassia | 31 min |
| May 17, 3:22 PM MDT | Tornado Warning | PIH | Oneida | 23 min |
| May 17, 3:44 PM MDT | Severe Thunderstorm Warning | PIH | Oneida | 31 min |
| May 17, 4:13 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Oneida, Power | 47 min |
| May 17, 5:21 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 39 min |
| May 17, 5:40 PM MDT | Special Weather Statement | PIH | Madison | 35 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.